Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 31, 2003
Hypoglycemia, Other Illnesses
Question from Clearwater, Florida, USA:
My 13 year old daughter, who has type 1 diabetes, is being treated by an endocrinologist and a neurologist. She had a seizure disorder. and after numerous years of medication, the neurologist agreed it was time to see if she could get off of them. She had been seizure-free for more than two years, had a normal EEG, and she was weaned off medication months ago. However, she had a seizure three months ago, another yesterday, and the debate is brewing over the cause. After waiting and transport to a hospital, her blood sugar was 83 mg/dl [4.6mmol/L], and at least 15 minutes after the seizure, it was 120 mg/dl [6.7 mmol/L]. I have several questions. Can the rate of blood sugar drop cause a seizure? How valid is a blood sugar that is not taken at the time of a seizure? Can medication prevent or alter the threshold of a blood sugar related seizure? Assuming my goal is clearly my daughter first followed with a desire to not have her take medication, how best can one work with differing subjective views about the cause of the seizure?
Seizures can occur even with normal EEG readings. Seizures associated with diabetes can be induced by hypoglycemia and blood glucose readings post-seizure can be elevated — and thus do not prove that the hypoglycemia touched off the seizure.
Doing some overnight monitoring or very frequent day-time monitoring should establish if there are lots of hypo’s occurring or not. There is controversy as to whether or not rapidly falling blood glucose levels can induce seizures; I tend to think this is very unusual. Most hypoglycemia seizures that we see are caused by several overlapping problems — insulin dose errors, insulin absorption inconsistencies — especially when hyperthyroidism occurs — coupled with more activity, omitted or decreased food, alcohol and/or drug use. Some people, kids and adults, seem to have more susceptibility than other and we don’t really understand why this is so at the moment.
If the seizures recur after the anti-seizure medications are tapered, most of us would recommend resuming anti-seizure medication even with normal EEGs. Go back and review with your diabetes and neurology team since they can make the most specific recommendations.